Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 229, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 16, 2003, 10:14 PM EDT for Scott County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 10:14 PM EDT (02:14 UTC)
- Expired
- Jun 16, 2003, 10:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Scott County, TN
The radar
The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 420 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 170214
SVRMRX
TNC151-170245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1014 PM EDT MON JUN 16 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN EAST TENNESSEE
* UNTIL 1045 PM EDT
* AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR SLICK ROCK...OR 13 MILES SOUTH OF
ONEIDA...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF HUNTSVILLE AROUND 1020 PM EDT
NORMA AROUND 1035 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
STAY AWAY FROM WINDOWS.
LAT...LON 3649 8464 3630 8462 3621 8442 3633 8436
3644 8436 3654 8433
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:10 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 16, 9:10 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 910 PM EDT MON JUN 16 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 910 PM EDT MON JUL 16 2003 NEARLY STATIONARY FRONT EXTENDS FROM CENTRAL NORTH CAROLINA TO A WEAK SURFACE LOW OVER MIDDLE TN TONIGHT. A SHORTWAVE TROUGH IS ALSO LIFTING NE THROUGH TN. SHOWERS AND THUNDERSTORMS HAVE AFFECTED ALMOST ENTIRE CWA THIS AFTERNOON AND EVENING. FIRST THE NORTHEAST HALF WITH LOCALLY HEAVY RAINFALL OF UP TO TWO INCHES PER HOUR. THEN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN SECTIONS AND WEST OF KNOXVILLE. SCATTERED THUNDERSTORMS ARE CONTINUEING OVER THE SOUTHERN VALLEY AND A LINE OF STRONG THUNDERSTORMS ARE MOVING EAST ACROSS THE CUMBERLAND PLATEAU ABOUT TO AFFECT THE WESTERN COUNTIES WITH MORE HEAVY RAINFALL ALTHOUGH SHOULD BEGIN TO DECREASE WITH LOSS OF DAYTIME HEATING. LATEST RUC INDICATES AMPLE LIFT THROUGH THE EVENING OVER SOUTHEAST AND EAST CENTRAL TENNESSEE. AIRMASS HAS STABILIZED ACROSS NORTHEAST THIRD OF FORECAST AREA AND FLASH FLOOD THREAT HAS DIMINISHED. WILL DROP WATCH WITH UPDATE AND KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN FORECAST POSSIBLY LIKELY EARLY WEST THROUGH THE NIGHT ALTHOUGH ACTIVITY SHOULD DECREASE AFTER MIDNIGHT. AM CONCERNED ABOUT HEAVY RAINFALL WESTERN EDGE OF FORECAST AREA THE NEXT FEW HOURS WHERE HEAVY RAIN OCCURRED EARLIER THIS EVENING. UPDATE OUT ABOUT 10 PM. .MRX... NC...NONE. TN...NONE VA...NONE TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 325 PM EDT MON JUN 16 2003 TONIGHT AND TUESDAY...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A WEAK QUASI-STATIONARY FRONT JUST NORTH OF THE TN VALLEY REGION. AN SHORTWAVE WILL MOVE OUT OF THE MS VALLEY ACROSS EAST TN WHICH WILL PROVIDE AMPLE AMOUNTS OF LIFT THROUGH THE NIGHT FOR SHOWERS AND THUNDERSTORMS. HIGH RAINFALL AMOUNTS WILL BE SPOTTY WITH ONE TO TWO INCHES AN HOUR IN HEAVIER THUNDERSTORMS...WITH MOST CONTAINED NORTHEAST OF KNOXVILLE. WILL CONTINUE THE FLOOD WATCH FOR FLASH FLOOD TYPE FLOODING AS CONVECTIVE NATURE OF ATMOSPHERE WILL NOT MAKE THIS A WIDESPREAD EVENT. AREA OF COVERAGE WILL DRAMATICALLY SHRINK OVERNIGHT WITH SOUTHERN ZONES HAVING ONLY AN ISOLATED T-STORM...CONTINUED SCATTERED STORMS OVERNIGHT IN NE TN AND SW VA. NO CHANGES TO AIRMASS TUESDAY...GOOD MID LEVEL LIFT AGAIN EARLY TUESDAY AFTN. CONTINUED NUMEROUS THUNDERSTORMS INTO TUESDAY NIGHT. WED THRU MON MOIST/UNSTABLE ATMOSPHERE GRADUALLY TRANSITIONS TO DRIER WX AS UPR TROF DROPS SE THRU NRN GT LAKES AND NE U.S. PULLING A COOL FNT INTO THE DEEP S. FNT MOVS S OF ENTIRE FA BY FRI NITE. WILL KEEP SMALL/SLGT CHC POPS ACROSS MAINLY SRN THIRD FA THRU THIS TIME AND REMOVE FOR THE WEEKEND AS SFC RIDGING BUILDS S ALONG THE ERN SEABOARD AND LOW LVL FLO BECOMES NLY FOR A BRIEF TIME. ADDED SHRA/TSRA CHC AGAIN TO FCST FOR MON AS MOISTURE/INSTABILITY SLOWLY RECHARGE ON A RETURN TO SLY FLO WITH ASSISTANCE FM NRN STREAM UPR TROF WHICH MIGRATES E TWD MS VLY LATE IN THE WEEKEND. SUPPRESSED HEATING IN MOIST ENVIRONMENT EARLY IN PERIOD WILL WARM A FEW DEGREES BY THE WEEKEND. CHA 70 86 70 85 / 50 50 50 40 TYS 70 84 68 83 / 60 60 50 40 TRI 66 80 65 81 / 70 60 50 40 OQT 68 84 68 83 / 60 60 50 40 ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 1035 AM EDT MON JUN 16 2003 CURRENT SAT IMGRY SHOWS A FEW BREAKS IN THE HIGH CLOUDINESS ACROSS THE TN VALLEY...SHOWERS MOVING UP FROM NE ALABAMA ATTM. COVERAGE SHOULD CONTINUE TO INCREASE AS THE DAYTIME HEATING WILL ALLOW FOR SOME CONVECTION THIS AFTERNOON. FORECAST LOOKS ON TRACK NO NEED FOR ANY UPDATES CURRENTLY. BS ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT MON JUN 16 2003 TODAY AND TONIGHT...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A WEAK QUASI-STATIONARY FRONT OVER SOUTHWEST VIRGINIA AND THE NORTHERN CUMBERLAND PLATEAU. IN FACT...THIS DIFFUSE FRONT IS BECOMING HARDER TO FIND EACH DAY AS IT EFFECTIVELY MIXES OUT. A WEAK MID LEVEL VORT OVER THE OHIO VALLEY...COMBINED WITH WEAK BUT FAVORABLE DIVERGENCE ALOFT...SHOULD HELP TO ENHANCE THE COVERAGE OF CONVECTION TODAY OVER SOUTHWEST VA AND NORTHEAST TN IN THE VICINITY OF THIS SURFACE FRONT. KMRX STORM TOTAL PRECIP ESTIMATES INDICATE THAT A LARGE AREA OF TWO TO THREE INCH RAINS HAVE FALLEN THE PAST TWO DAYS ACROSS SOUTHWEST VA AND NORTHEAST TN. WITH A WEAK OVERALL WIND FLOW EXPECTED AGAIN TODAY...THINK THAT SLOW-MOVING TSTORMS WITH LOCALLY HEAVY RAINFALL WILL DEVELOP. THUS...WILL ISSUE A FLOOD WATCH FOR TODAY ACROSS SOUTHWEST VA AND NORTHEAST TN. LATER PERIODS...UPPER RIDGE WILL REMAIN ANCHORED OFF EAST COAST WITH A SERIES OF WEAK SHORT WAVES ROTATING AROUND THE WESTERN PERIPHERY. WITH THIS PERSISTENT PATTERN PROJECTED TO CONTINUE THROUGH MUCH OF THE UPCOMING WORK WEEK...SEE NO REASON NOT TO CONTINUE WITH PERSISTENCE FORECAST IN TERMS OF BOTH POPS AND TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 86 70 86 70 / 50 50 50 50 TYS 84 70 83 69 / 50 50 50 50 TRI 82 66 80 65 / 60 60 50 50 OQT 84 70 83 68 / 50 50 50 50 DMG/LCM *********************************************************************
Hazardous weather outlook, Jun 16, 5:30 AM EDT, 16 hours 44 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 530 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY ACROSS THE REGION...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO TWO INCHES OR MORE...WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AS WELL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A FEW ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND DAMAGING WINDS WILL BE POSSIBLE EVERY DAY THIS WEEK THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
In the hours before
Local storm report, Jun 16, 4:21 PM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM BRISTOL TN 0.75 IN HAIL
06/16/03 SULLIVAN ABOUT 10 MILES SW OF
BRISTOL ON I-81. REPORTED
BY PUBLIC.Local storm report, Jun 16, 5:50 PM EDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM COUNTY WIDE TN WIND DAMAGE
06/16/03 HAWKINS ONE TREE DOWN ON HWY 70
SOUTH OF ROGERSVILLE AND
ONE DOWN ON HWY 70 OVER
CLINCH MTN. REPORTED BY
DISPATCH.Local storm report, Jun 16, 8:59 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
859 PM EDT MON JUN 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM CLEVELAND TN 1.00 IN HAIL
06/16/03 BRADLEY HAIL FELL NORTH OF
CLEVELAND IN NORTH PART
OF COUNTY.REPORTED BY
BRADLEY COUNTY 911.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:26 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 49 min |
| Jun 16, 9:56 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 34 min |
| Jun 16, 9:57 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.